MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420
Medical Device Problem Codes Detachment Of Device Component (1104); Unraveled Material (1664); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, the physician felt resistance advancing the ruby coil through the non-penumbra microcatheter and, therefore, attempted to retract the coil.The ruby coil unintentionally detached and then began unraveling within the microcatheter; therefore, the physician removed the microcatheter with the unraveling and detached coil inside.The procedure was completed using the same non-penumbra microcatheter and other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was fractured approximately 66.0 cm from the proximal end.The pusher assembly was kinked in multiple locations.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from its pusher assembly.Conclusion: evaluation of the returned device revealed that the sr wire was fractured.This type of damage likely occurred due to forceful retraction against resistance.The root cause of the resistance felt during advancement could not be determined.Further evaluation of the returned device revealed that the pusher assembly was fractured and kinked in multiple locations.The fracture likely occurred due to forceful handling during use.The kinks were likely incidental and may have occurred while packaging the device for return.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6303714
Report Number3005168196-2017-00154
Device Sequence Number10887735
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/27/2024
Device Catalogue NumberRBY2C0420
Device Lot NumberF70363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/06/2017
Supplement Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR